Search our shop

    Transitioning From Steroids to Natural Alternatives

    • 2 min read

    Transitioning From Steroids to Natural Alternatives

    If you have ever suffered from eczema and visited the doctor for a solution, you have most likely been prescribed steroids at one visit or another.

    Steroids are primarily designed as an instant relief solution from the symptoms of eczema. This means that although they provide a temporary solution for eczema sufferers, they are not a long term fix for the skin condition. 

    The most common steroid treatments for eczema include Hydrocortisone and Prednisolone. 

    They work to suppress inflammation which they do by reducing the chemicals in the body that lead to inflammation.

    So you may be thinking, what are the downsides to steroids then?

    Well, the long term use of steroids can cause an array of side effects down the line.

    These may include:

    • thinning of the skin
    • Increased and easier bruising of the skin
    • Thinning of blood vessels (capillaries)
    • Discolouration of skin

    One of the most significant effects that steroids can cause though, is called Topical Steroid Withdrawal (TSW). This occurs as a reaction when stopping topical steroids (cream/ointment) after prolonged treatment with them.

    Symptoms associated with TSW include:

    • burning or stinging pain on skin
    • Excessive skin peeling
    • Redness
    • Severe rash (described as worse than eczema)

    As a natural skincare company, we hear of the effects of TSW all too often when people stop using the prescribed medications, and instead switch to natural creams.

    Too many times, people have been using steroids consistently and then stop them, begin our cream and experience TSW. This then leads them to believe that it is the natural ingredients causing this reaction and therefore stop using them, start steroids again, and the process continues.

    Although taking a ‘cold turkey’ approach and removing steroids altogether would be the ideal solution, sometimes a combination approach needs to be considered.

    This involves lowering your dose of steroids, whilst beginning the use of natural products.

    Basically, this gives the skin time to adjust to lower levels of the prescription and allows the natural ingredients to begin repairing the skin.

    Continue this cycle consistently, until you have completely weened the body off of the steroids and are using only the natural products.

    This is always a solution we suggest to customers who experience a worse reaction when stopping the medications and starting steroid-free.

    As we always say, patience and consistency are the keys!